Alli Fat-Blocker and Impact on Absorption of Meds?
Jul 29, 2007
I am considering purchasing the Alli weight-loss package. As I understand it, the pill is FDA approved, taken at meals, and acts as a fat-blocker in reducing the amount of ingested fat the intestines absorb into the bloodstream during digestion. I'm wondering what if any impact taking this pill may have on my ability to absorb and maintain proper levels of Atripla in the bloodstream. It occurred to me to ask this question since it is my understanding that under normal circumstances & when not taking a fat-blocker, that higher fat-intake can cause higher (and perhaps undesirable) levels of Atripla to be absorbed into the blood. With respect thereto & the apparent impact of fat intake on the absorption of Atripla, my concern is that the Alli pill may cause too little Atripla to be absorbed. There is nothing in the Alli literature that speaks specifically to this particular scenario...however, instructions are to take multi-vitamins at bedtime since Alli taken during the day (at mealtimes) can apparently reduce the amount of multi-vitamin the body would otherwise absorb, particularly if the multi-vitamin is taken at a time other than at bedtime and / or within closer proximity to the Alli doses at mealtimes. Thanks for your feedback.
Response from Dr. Young
Thanks for your excellent and well thought out question.
The basis for this is that the levels of efavirenz achieved in the absence of fat are thought to be sufficient to suppress virus. However, I think that your observation is well taken- in the case of doubt (or particularly when starting on medications, when the viral load is at its highest), holding back on Alli or separating the doses makes intuitive sense to me.
Hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.